Possible acetaminophen link to asthma in teens

August 13, 2010 2:22:09 PM PDT
Teens who regularly take acetaminophen may be more likely to have asthma than teens who never take the medication.

A pair of studies suggests that the drug, found in brands such as Tylenol, may be fueling a worldwide increase in asthma.

Acetaminophen is best known as an over-the-counter pain and fever reducer.

Researchers questioned more than 300,000 children between the ages of 13 and 14 about their use of acetaminophen and history of wheezing, nasal congestion and recurrent, itchy rashes.

A study concluded that those who reported using the medication at least once a month for the past year had two-and-a-half times higher risk of having asthma.

According to one study, acetaminophen could be responsible for as many as four in ten cases of wheezing and severe asthma in teens.

Another report shows that many toddlers who took acetaminophen did not have asthma symptoms until after taking the drug.

Researchers suggest that the medication may have an inflammatory effect on the body or it may suppress the immune system's response to cold viruses.

There is still no firm link. Since researchers asked teens to report their use of acetaminophen after they took the medicine, they can't prove that acetaminophen can cause asthma.

The new reports can be found in The American Journal of Respiratory and Critical Care Medicine.


Load Comments